Generalized stability analyses of asymmetric disturbances in one- and two-celled vortices maintained by radial inflow

David S. Nolan, Brian F. Farrell

Research output: Contribution to journalArticle

46 Scopus citations


The dynamics of asymmetric perturbations in two-dimensional vortices that are maintained by radial inflow were studied. Using the generalized stability analysis, the growth of both transient and exponentially growing perturbations on the mean flow was examined. The interaction of these perturbations with the mean flow and the effects of radial inflow on the dynamics was explored. The results regarding stability showed excellent agreement with previous work on vortices of various velocity profiles. It was also found that the initial conditions that lead to the greatest perturbation energy for long times are not the most unstable modes but rather the most unstable modes of the adjoining operator.

Original languageEnglish (US)
Pages (from-to)1282-1307
Number of pages26
JournalJournal of the Atmospheric Sciences
Issue number10
StatePublished - May 15 1999


ASJC Scopus subject areas

  • Atmospheric Science

Cite this